Hail, Liberty
- When
- September 21, 6:35 AM EST
- Where
- Liberty County, 0.69 mi N of Riceboro
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.740, -81.430
Quarter size hail was reported in Riceboro. A wall cloud was also reported.
A trough of low pressure in a moisture rich environment, resulted in numerous showers and thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A trough of low pressure in a moisture rich environment, resulted in numerous showers and thunderstorms across southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 21, 2:45 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
345 AM EDT FRI SEP 21 2007
.SYNOPSIS...
EASTERLY FLOW BETWEEN LOW PRESSURE IN THE EASTERN GULF OF MEXICO
AND HIGH PRESSURE OVER THE NORTHEAST WILL CONTINUE TO BRING
MOISTURE INTO THE AREA THROUGH SATURDAY. HIGH PRESSURE WILL
STRENGTHEN AND BUILD DOWN THE COAST SUNDAY AND MONDAY...ALLOWING
FOR WARMER AND DRIER CONDITIONS.
&&
.NEAR TERM /THROUGH TONIGHT/...
ELONGATED TROUGH OF LOW PRESSURE REMAINS OFF THE SC/GA
COAST...ORIGINATING FROM DEEPENING LOW PRESSURE OVER THE EASTERN
GULF OF MEXICO. TWO AREAS OF LOW-LEVEL MOISTURE CONVERGENCE ARE
EVIDENT ON SATELLITE AND RADAR IMAGERY...ONE NEAR THE CUSP OF THE
TROUGH AND THE OTHER CLOSER TO THE SURFACE LOW. THE FORMER
ENHANCEMENT IS RESULTING IN HEAVY SHOWERS WITH ISOLATED STORMS
ACROSS THE SC WATERS AND FAR EASTERN PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES. FARTHER INLAND...LOW-LEVEL DEWPOINTS REFLECT
THE MORE CONTINENTAL AIRMASS WITH MANY VALUES IN THE 60S. THIS
PREVENTED MUCH PRECIP FROM ENCROACHING ON INLAND AREAS
YESTERDAY...AND SHOULD CONTINUE TO STIFLE INWARD PROGRESSION OF
CONVECTION. THEREFORE...DROPPED INLAND POPS TO SLIGHT CHANCE THROUGH
MIDDAY WITH AS HIGH AS LIKELY THIS MORNING ACROSS FAR NE PORTIONS.
A BIT BETTER COVERAGE OF CONVECTION SHOULD PREVAIL THIS AFTERNOON
AS THE COASTAL TROUGH SHIFTS TOWARD THE COAST AND A SEABREEZE IS
ABLE TO DEVELOP AND MOVE INLAND. STILL...BEST COVERAGE WILL BE
ALONG THE COAST AND THE WATERS.
MODEL SOUNDINGS SHOW A PRETTY FAVORABLE FOG SETUP FOR TONIGHT.
MOIST SOILS WITH HIGH LOW-LEVEL HUMIDITY...COUPLED WITH STEEP
HYDRO-LAPSE ABOVE 980 MB AND BL WINDS LESS THAN 5 KTS...SHOULD
SUPPORT FORMATION OF AT LEAST PATCHY FOG MOST INLAND AREAS.
PREVIOUS FCST COVERED THIS NICELY. DAY SHIFT MAY NEED TO INCREASE
COVERAGE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS THE LOW PRESSURE OVER THE EASTERN GULF SLOWLY PULLS AWAY TO THE
W THE INVERTED SFC TROUGH OFF OUR COAST WILL WEAKEN AND HIGH
PRESSURE SHIFTING THROUGH THE OHIO VALLEY WILL REGAIN CONTROL.
DRIER AIR WILL BEGIN TO FILTER INTO THE LOWER LEVELS LATE SAT INTO
SUN. HOWEVER...DO NOT FEEL THE GFS HAS A GREAT HANDLE ON THE
WEAKENING OF THE TROUGH...AS IT OFTEN SEEMS TO WEAKEN THE FEATURES
TOO QUICKLY. GFS MOS HIGHS FOR SAT AND SUN SEEMED TOO WARM BASED
ON THIS REASONING. CLOUD COVER SHOULD STILL BE PRETTY SIGNIFICANT
ON SAT...SO CAPPED HIGHS AT UPPER 80S. INCREASING THICKNESSES ON
SUN WITH BETTER INSOLATION SHOULD ALLOW TEMPS TO APPROACH 90 AWAY
FROM THE COAST. PRECIP CHANCES CONTINUALLY DECLINE THROUGH THE
PERIOD. MORE PATCHY FOG EXPECTED SAT NIGHT...ESPECIALLY IF CLOUDS
BEGIN TO CLEAR OUT DURING THE EVENING.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WILL PREVAIL ACROSS THE REGION EARLY NEXT WEEK...BEFORE
WEAKENING AND GIVING WAY TO AN APPROACHING COOL FRONT BY NEXT WED
OR THU. LITTLE CHANGE TO SENSIBLE WX MON AND TUE...WITH DEEP
LAYERED RIDGING AND PWATS NEAR 1.5 TO 1.75 INCHES. SEA BREEZE
LOOKS TO BE THE MAIN FORCING FOR CONVECTION...SO SMALL POPS AGAIN
IN ORDER.
RAIN PROBABILITIES WILL BEGIN TO INCREASE WED AND THU...AS RIDGE
BEGINS TO BREAK DOWN ALLOWING A COOL FRONT TO APPROACH FROM THE NW.
MOISTURE POOLING AHEAD OF THE FRONT WILL ALLOW FOR INCREASING RAIN
CHANCES.
TEMPS WILL BE ABOVE NORMAL SAT THROUGH THU...WITH DAYTIME HIGHS
GENERALLY IN THE 80S TO AROUND 90 AND OVERNIGHT LOWS IN THE UPPER
60S TO MID 70S.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
IFR CONDITIONS HAVE SET IN AT BOTH KSAV AND KCHS AIRPORTS AT 06Z AND
CIGS MAY DIP TO LIFR TOWARD DAWN AS PREVIOUS FORECAST. WE WERE A
LITTLE MORE PESSIMISTIC ON LIFTING CIGS TO MVFR FRI MID MORNING BUT
OVERALL...LITTLE CHANGE FROM PREVIOUS THINKING. MONITORING FOR CSTL
SHOWERS THAT MAY IMPACT THE TERMS OVERNIGHT AND BELIEVE THAT CB
MENTIONS IN THE EARLY AFTN IS STILL WORTHY.
EXTENDED AVIATION OUTLOOK...
MAIN ISSUE WILL BE THE THREAT OF FOG REDUCING VSBYS LATE NIGHT AND
EARLY MORNING OVER THE WEEKEND. IF WINDS DIE OFF COMPLETELY WE
COULD EASILY SEE IFR OR LOWER CONDITIONS WITH A RISK OF LOWER
STRATUS AS WELL. OTHERWISE...VFR AFTERNOON AND EVENINGS EXPECTED
THROUGH TUESDAY WITH JUST A FEW ISOLATED SHOWERS.
&&
.MARINE...
THE PERSISTENT SFC PRES GRADIENT OFF THE SOUTH CAROLINA COAST
CONTINUES TO PINCH THIS MORNING WITH WINDS RUNNING HIGHER THAN 00Z
MMG/FWC GUIDANCE PACKAGES INDICATED. ALTHOUGH WAVE HEIGHT DATA
IS SPARSE...WE SUSPECT THERE ARE ALSO SOME 6 FOOT SEAS OFF THE
SOUTH CAROLINA COAST NEAR 20 NM. WE HAVE EXTENDED OUR SCA IN THESE
WATERS UNTIL 15Z THIS MORNING TO ACCOUNT FOR THESE TRENDS.
OFF THE GEORGIA COAST...WINDS WERE LIGHTER BUT SEAS STILL CLOSE
TO 5 FT AT GRAYS REEF AND 6 FT AT R2 SABSOON TOWER. WE EXTENDED
THE 20-60 NM SCA OUT A LITTLE FURTHER TODAY AND INITIALIZED
WATERS WITHIN 20 NM WITH SCEC.
NOT MUCH CHANGE IN OVERALL FORECAST PHILOSOPHY...WINDS AND SEAS
SHOULD CONTINUE TO SUBSIDE BY THIS WEEKEND AS A WEAK PRES PATTERN
EVOLVES. ONLY MINOR CHANGES IN PERIODS FROM SAT INTO TUE AS
RELATIVELY QUIET CONDITIONS ARE ANTICIPATED.
RIP CURRENTS...WE WILL FORECAST A MODERATE RISK OF RIP CURRENTS
ALONG AREA BEACHES TODAY WITH CONTINUED ONSHORE FLOW AND RESIDUAL
SWELLS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ350-
352.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR AMZ374.
&&
JRL/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 359 AM EDT FRI SEP 21 2007 GAZ117-119-139-141-SCZ048>051-220800- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 359 AM EDT FRI SEP 21 2007 ...MODERATE RISK OF RIP CURRENTS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH TODAY DUE TO CONTINUED SWELLS AND ONSHORE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-220800- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- 359 AM EDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ350-352-354-370-374-220800- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SOUTH SANTEE RIVER SC TO SAVANNAH GA EXTENDING FROM 20 NM TO 40 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 359 AM EDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 342 AM EDT FRI SEP 21 2007 GAZ140-141-210815- COASTAL MCINTOSH-INLAND MCINTOSH- 342 AM EDT FRI SEP 21 2007 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 415 AM EDT... AT 342 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF DARIEN...MOVING NORTHWEST AT 15 MPH. AREAS IN AND AROUND COX...DARIEN AND TOWNSEND WILL BE IMPACTED THROUGH 415 AM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 437 AM EDT FRI SEP 21 2007 GAZ137-140-210915- INLAND MCINTOSH-LONG- 437 AM EDT FRI SEP 21 2007 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY THROUGH 515 AM EDT... AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR COX...OR ABOUT 10 MILES NORTHWEST OF DARIEN...MOVING NORTHWEST AT 20 MPH. AREAS IN AND AROUND COX WILL BE IMPACTED THROUGH 515 AM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 518 AM EDT FRI SEP 21 2007 GAZ137-211000- LONG- 518 AM EDT FRI SEP 21 2007 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 600 AM EDT... AT 518 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF LUDOWICI...MOVING NORTHWEST AT 15 MPH. AREAS IN AND AROUND LUDOWICI WILL BE IMPACTED THROUGH 600 AM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 526 AM EDT FRI SEP 21 2007 GAZ140-141-211030- COASTAL MCINTOSH-INLAND MCINTOSH- 526 AM EDT FRI SEP 21 2007 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 630 AM EDT... AT 526 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED JUST SOUTH OF DARIEN...MOVING NORTHWEST AT 15 MPH. AREAS IN AND AROUND CARNIGAN...COX...DARIEN...EULONIA...MERIDIAN... RIDGEVILLE AND TOWNSEND WILL BE IMPACTED THROUGH 630 AM EDT. THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 658 AM EDT FRI SEP 21 2007 GAZ137>141-211200- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG- 658 AM EDT FRI SEP 21 2007 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN LONG COUNTY...MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 800 AM EDT... AT 655 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR SOUTH NEWPORT... OR ABOUT 17 MILES SOUTHEAST OF HINESVILLE...MOVING NORTH AT 20 MPH. AREAS IN AND AROUND ALLENHURST...CARNIGAN...CRESCENT...CROSSROADS... EULONIA...FLEMINGTON...FORT STEWART...HALFMOON LANDING... HINESVILLE...JONES...MCINTOSH...MERIDIAN...PINE HARBOR...RETREAT... RICEBORO...RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...SUNBURY... TOWNSEND...VALONA...WALTHOURVILLE AND MIDWAY WILL BE IMPACTED THROUGH 800 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
The Charleston,SC radar (KCLX), 108 km away, was scanning. The volume nearest the first event began at 11:33 UTC.
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported in Riceboro. A wall cloud was also reported.
One tree was reported down on Highway 17.
Eight to 10 inch diameter tree limbs were reported down in the Walburg Creek area of Saint Catherines Island.
Numerous streets were reported impassable in Savannah. A few streets that were reported to be impassable included, Paulsen Street and 63rd Street, Paulsen Street and 61st Street, East Victory and Live Oak, Victory and Abercorn around Ardley Park, the 500 block of Pennsylvania Avenue, Derenne Avenue, Bull Street, 62nd Street and Spring Hill, and Pine Street.
The parking area at the Memorial Medical Center was reported to be under 1 foot of water.
Numerous streets were reported flooded in Savannah. A few of the streets that were reported to be flooded include, Abercorn and Derenne, East 67th Street from Abercorn to Derenne, 54th Street and Reynolds, 56th Street and reynolds, 56th Street and Battey, and 56th Street and Habersham.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59388, 59389, 59390, 59385, 59386, 59387.